User uShare Login | Register

Along with posting photos, videos, and stories, your uShare account lets you post Classified Ads, recipes on What's For Dinner, and Announcements.

59° View Weather Current Conditions Sioux Falls Change Location
Set Weather Options



Share your Photos, Videos, and Stories on uShare! Click here to get started. | Sioux Falls News & Weather, South Dakota News & Weather, Minnesota and Iowa News

[0] My Saved Articles
Find local businesses
on the KELO Pages!


Don't Rub Too Much In

February 18, 2008, 4:41 PM by Jaine Andrews

Don't Rub Too Much In
When a muscle aches from too much exercise or a joint burns with the pain of arthritis, you probably don't think twice about using an over-the-counter cream to fix what ails you. But just because the product comes without a prescription, doesn't mean it can't hurt you. 

In fact, just last April, a Staten Island high-school track star who rubbed BenGay-like products on her aching legs died of a rare overdose after she applied too much of it. It was an extreme situation to be sure, but one doctors say is also a potential risk many of us don't consider. 

Lotions, creams and gels have lined store shelves for decades. And women and men have slathered them on for nearly just as long. But just because they're available without a prescription, products designed to ease stiffness or stop pain could prove deadly if over-used.

Dr. Brad Hurby, Sanford Clinic Family Medicine says, "The skin is a very powerful barrier, but very many chemicals are easily able to penetrate through that skin, and to some degree, enter into the blood supply. And that's why we limit the use of some of these medications." 

Most over-the-counter muscle creams, for instance, contain one or more or these three main ingredients: the cooling agents, Menthol and Camphor, and the pain reliever, Methyl salicylate. That's similar to topical aspirin. 

Hruby says, "The concern is that they have ingredients that are similar to aspirin in there. A lot of people are on aspirin for different reasons, they might be on other blood thinners, and now you're adding another potential blood thinner that could cause problems." 

The safe way to use muscle creams? Rub a small amount--about the size of a quarter into the painful muscle or joint no more than three or four times a day to prevent using too much. 

If you're going through more than a four unce tube in a week, that's probably too much. 

Taking aspirin at the same time can increase your risk for overdose, as can using a wrap or heating pad in the same area. 

Hruby adds, "The general rule applies: If you are on other chronic medications, you should always check with your doctor before adding another chronic medication, even if its something like an over-the-counter, topical pain medicine." 

Even over-the-counter products which promise to eliminate the itch could be cause for concern, especially when applied to sensitive areas, such as the eyelids, armpits and the groin. 

Hruby explains, "The problem, if you use it frequently, your body will build up a tolerance to that and you'll need a stronger medication that has more potential side effects to get the same benefit in the future." 

Bottom line? User beware. Because even though the relief you seek is a good thing, getting too much of a good thing can quickly go bad.

Previous Story

Next Story



You may also like

Harrisburg High School Principal Shot, Shooter In Custody

9/30/2015 10:28 AM

Authorities said a 16-year-old student fired a gun at the school Wednesday morning. Law enforcement said the injury was a flesh wound.

Full Story
Assistant Principal Called A Hero After Tackling Shooter

9/30/2015 1:03 PM

"I can't speak highly enough of what kind of person that is," Sioux Falls Police Officer Sam Clemens said.

Full Story
16-Year-Old Teen Found Dead On Interstate 90

10/2/2015 10:48 AM

Authorities did not identify the victim, but described him as a 16 year old from Minnehaha County.

Full Story
Body On I-90 Identified

10/2/2015 4:02 PM

The teenager found dead on Interstate 90 has been identified as an O'Gorman High School student.

Full Story
Body Found Dead On I-90

10/1/2015 11:38 PM

At 10:45 p.m. Thursday, deputies found a body at Interstate 90 and North Kiwanis Avenue, near the Interstate 29 interchange.

Full Story